Abstract

Background: Immune checkpoint inhibitors (ICIs) are associated with several endocrine side effects. In particular, the use of programmed cell death protein-1 (PD-1)/programmed cell death-ligand 1 (PD-L1) inhibitors is related to a higher incidence of thyroid dysfunction.Patient Findings: An 85 years-old patient, diagnosed with a metastatic melanoma treated with nivolumab, presented to our hospital with severe ICI-related thyrotoxicosis. Diagnosis was complicated by a biochemical interference on thyroid hormones assay, probably induced by nivolumab.Summary: Baseline laboratory examination conducted before onset of anticancer therapy showed normal thyroid function test (TFTs). A few days after receiving the second nivolumab administration, the patient developed a severe thyrotoxicosis. According to destructive thyroiditis, in a short period thyrotropin (TSH) levels normalized and rapidly increased, but free thyroxine (fT4) levels were inappropriately elevated and did not decrease as expected. The sample was processed by using a Siemens Centaur(R) immunoassay. We reanalyzed the same sample at another laboratory and with a different immunoassay method (Roche Elecsys(R)). The results obtained from this assay confirmed severe hypothyroidism with appropriately low fT4 levels. We suspected a possible nivolumab-associated interference on the fT4 assay. Therefore, we subjected the same sample to a polyethylene glycol (PEG) 6000 precipitation, a simple method for the removal of macromolecules, before assaying for fT4 levels. Evaluation of the post-PEG-precipitation sample (Siemens Centaur immunoassay) revealed appropriately low fT4 levels. The patient was started on levothyroxine (LT4) therapy, with monthly TFT monitoring using the Roche immunoassay. Approximately 9 months after starting nivolumab therapy, the patient was advised treatment cessation. A month later, the TFTs were retested on a Siemens Centaur immunoassay, and appropriate fT4 levels were observed in accordance with normal TSH levels on adequate LT4 replacement therapy.Conclusions: We report a possible novel nivolumab-induced biochemical interference on assays of fT4 levels. The hypothesis of a biochemical drug-induced interference is further supported by the disappearance of the interference after the withdrawal of nivolumab. Further studies are needed to prove the biochemical mechanisms of this interference.
Lingua originaleEnglish
pagine (da-a)N/A-N/A
RivistaThyroid
DOI
Stato di pubblicazionePubblicato - 2020

Keywords

  • hypothyroidism
  • immune checkpoint inhibitors
  • immunoassay interference
  • nivolumab
  • one-step immunoassay
  • thyrotoxicosis

Fingerprint

Entra nei temi di ricerca di 'Immunoassay Interference on Thyroid Function Tests During Treatment with Nivolumab'. Insieme formano una fingerprint unica.

Cita questo